Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 21, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 22, 2022, 3:51 PM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2022, 3:51 PM CDT (20:51 UTC)
- Expired
- Mar 22, 2022, 4:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 22, 12:42 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WUUS54 KHUN 222051
SVRHUN
ALC033-059-077-222130-
/O.NEW.KHUN.SV.W.0021.220322T2051Z-220322T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
351 PM CDT Tue Mar 22 2022
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Western Lauderdale County in northwestern Alabama...
Western Colbert County in northwestern Alabama...
Franklin County in northwestern Alabama...
* Until 430 PM CDT.
* At 350 PM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Wheeler to near Sulligent, moving
north at 60 mph. This storm has a history of producing tree
damage.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Russellville, Red Bay, Cherokee, Belgreen, Vina, Hodges, Waterloo,
Malone, Posey Loop and Atwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Alabama.
&&
LAT...LON 3501 8784 3431 8772 3432 8817 3489 8810
3492 8816 3501 8820
TIME...MOT...LOC 2050Z 196DEG 60KT 3455 8846 3390 8817
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JMS2 follow-up statements
280
WWUS54 KHUN 222111
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
411 PM CDT Tue Mar 22 2022
ALC033-059-077-222130-
/O.CON.KHUN.SV.W.0021.000000T0000Z-220322T2130Z/
Lauderdale AL-Colbert AL-Franklin AL-
411 PM CDT Tue Mar 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN LAUDERDALE...WESTERN COLBERT AND FRANKLIN COUNTIES...
At 410 PM CDT, severe thunderstorms were located along a line
extending from near Burnsville to 7 miles north of Weston, moving
north at 60 mph. A weather station in Corinth has reported 60 mph
winds associated with this storm.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Russellville, Red Bay, Cherokee, Belgreen, Vina, Hodges, Waterloo,
Malone, Posey Loop and Atwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3501 8784 3431 8772 3432 8817 3489 8810
3492 8816 3501 8820
TIME...MOT...LOC 2110Z 194DEG 65KT 3486 8835 3427 8806
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JMS480
WWUS54 KHUN 222129
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
429 PM CDT Tue Mar 22 2022
ALC033-059-077-222137-
/O.EXP.KHUN.SV.W.0021.000000T0000Z-220322T2130Z/
Lauderdale AL-Colbert AL-Franklin AL-
429 PM CDT Tue Mar 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LAUDERDALE...WESTERN
COLBERT AND FRANKLIN COUNTIES WILL EXPIRE AT 430 PM CDT...
The warning will be allowed to expire. However gusty winds and heavy
rain are still possible with these thunderstorms.
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Alabama.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Lauderdale, Colbert, Franklin and Lawrence Counties
until 5:30 pm.
LAT...LON 3501 8784 3431 8772 3432 8817 3489 8810
3492 8816 3501 8820
TIME...MOT...LOC 2127Z 196DEG 60KT 3513 8826 3454 8797
$$
JMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 1:25 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 22, 1:25 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
125 PM CDT Tue Mar 22 2022
.NEAR TERM...(This Evening and Tonight)
Issued at 125 PM CDT Tue Mar 22 2022
We're in store for a very active late afternoon, evening, and
overnight across the Tennessee Valley as a dynamic storm system will
bring heavy rainfall, strong gradient winds, and the potential for
strong to severe thunderstorms. A line of severe thunderstorms is
taking shape along the I-55 corridor in central Mississippi and is
push NE. As of early this afternoon, most of the the severe/deeper
convection is present along and south of a warm front that is draped
from west central Alabama into north central Mississippi. This
feature is expected to gradually lift north and east and should be
able to nose into our far northwest Alabama counties just ahead of
the line by mid afternoon (3 to 4 PM CDT). Dewpoints should be able
to climb into the lower 60s, with some appreciable SBCAPE to tap
into. As a result, a threat for severe weather is expected to
materialize during the mid/late afternoon across far northwest
Alabama and potentially the late afternoon and early evening across
the I-65 corridor and north central Alabama. Given the strong and
very favorable shear profile in place, a few tornadoes will be
possible through the evening hours, with damaging straight line winds
also a concern, especially in any stronger bowing segments that can
develop. The severe threat will wane by late this evening as
instability weakens/dissipates, but a couple strong to perhaps
marginally severe storms may persist into the overnight hours across
our eastern areas.
In addition to the convective threat, PWATS will increase in excess
of 1.5" by late this afternoon and overnight and heavy rainfall and
flash flooding will be a concern in areas where training of heavy
thunderstorms occurs. WPC currently has us analyzed in a moderate
risk for heavy rainfall in areas currently in a Flood Watch. Think
this is warranted given the 2 to 4 inches of rainfall progged to
occur and the very wet soils in place. Rainfall will taper off late
tonight, but lingering areal flooding and river flooding may persist
well into Wednesday.
.SHORT TERM...(Wednesday through Thursday)
Issued at 125 PM CDT Tue Mar 22 2022
Showers and storms will diminish over the course of the morning hours
on Wednesday from west to east, but lingering areal flooding and
river flooding issues may persist through the remainder of the day.
High pressure will build into the area on Thursday, promoting
sunny/dry, but cool conditions with highs near the 60 degree mark.
.LONG TERM...(Thursday night through Monday)
Issued at 125 PM CDT Tue Mar 22 2022
A cool, stable air mass will filter into the region as high pressure
builds into the region in wake of the cold front late this work
week. The end result will be dry weather, but below normal
temperatures during this period with highs in the upper 50s to lower
60s during this window. A second shortwave will push another dry
front through the area Friday night into Saturday, reinforcing this
cooler air mass through the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1149 AM CDT Tue Mar 22 2022
Strong gradient winds out of the south to southwest will continue
this afternoon and evening, resulting in low level wind shear at
both terminals at 1.5 to 2 kft. Ceilings and visibilities will lower
late this afternoon and evening to MVFR/IFR levels as SHRA/TSRA move
into the region ahead of a cold front. Greatest window of concern
for impacts from strong storms will be 22-02z at KMSl and 00-04z at
KHSV. There will be amendments likely needed during this window,
however, based on radar/observational trends. Winds will gradually
weaken after midnight, but low ceilings will persist through the
period even after -RA ends early Wednesday morning.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 AM CDT Wednesday for ALZ001>010-016.
Flood Watch from 4 PM CDT this afternoon through Wednesday morning
for ALZ001>007-016.
TN...Wind Advisory until 7 AM CDT Wednesday for TNZ076-096-097.
&&
NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Mar 22, 12:46 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 1246 PM CDT Tue Mar 22 2022 ALZ001>010-016-TNZ076-096-097-231015- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 1246 PM CDT Tue Mar 22 2022 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Heavy rainfall is expected this afternoon through tonight across the Tennessee Valley, especially for locations along and west of the I- 65 corridor. Thus, a Flood Watch is in effect for northwest and north central Alabama from 4 PM this afternoon through 7 AM Wednesday morning. Widespread rainfall amounts of 2 to 4 inches are likely in these areas, with locally higher amounts possible. Flash flooding and flooding of area creeks and streams are expected. Strong to severe thunderstorms will be possible later this afternoon and evening, especially for areas along and west of the I-65 corridor. Damaging straight-line winds in excess of 60 MPH will be the primary threat with these storms. However, a few tornadoes can't be ruled out, especially in northwest Alabama. A Tornado Watch is in effect until 7 PM for northwest Alabama. Sustained winds of 15 to 25 mph with gusts around 45 mph are expected outside of any thunderstorm activity. Some higher gusts up to 50 mph are possible in higher elevations. A Wind Advisory is in effect for the entire Tennessee Valley through 7 AM Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Due to the heavy rainfall, rises on area rivers, creeks, and streams will be ongoing well into the day on Wednesday. River flooding will be possible on some of the tributaries of the Tennessee River. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel may be needed this afternoon and evening.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 9:41 AM CDT | River Flood Warning | HUN | Jackson, Madison, Marshall | 3 days |
| Mar 22, 9:43 AM CDT | River Flood Warning | HUN | Madison | 43 hr |
| Mar 22, 9:44 AM CDT | River Flood Warning | HUN | Lawrence | 65 hr |
| Mar 22, 4:27 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 63 min |
| Mar 22, 5:09 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone, Morgan | 51 min |
| Mar 22, 5:54 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Limestone, Morgan | 39 min |
| Mar 22, 6:33 PM CDT | Special Weather Statement | HUN | Madison | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.